Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Las Vegas, NV

July 17, 2008Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2008, 5:35 PM PDT for Clark County, Nevada. It was in force for 104 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 5:35 PM PDT (00:35 UTC)
Expired
Jul 17, 2008, 7:19 PM PDT
In force
104 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:42 PM PDTFLASH FLOOD5 Ese Indian Springs, NVHIGHWAY 95 WAS WASHED OUT AT MILE MARKER 112
Jul 17, 5:42 PM PDTFLASH FLOOD7 Ese Indian Springs, NVHIGHWAY 95 WAS WASHED OUT AT MILE MARKER 112.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
3771 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 180035
FFWVEF
NVC003-180230-
/O.NEW.KVEF.FF.W.0028.080718T0035Z-080718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 730 PM PDT.

* AT 528 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER HIGHWAY 95 IN 
  NORTHWESTERN CLARK COUNTY...6 MILES EAST OF INDIAN SPRINGS. THE 
  STORM WAS MOVING NORTHEAST AT 10 MPH. OTHER STORMS WERE DEVELOPING 
  TO THE SOUTHWEST AND WILL MOVE OVER THE SAME AREA...ENHANCING THE 
  FLOODING THREAT.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER HIGHWAY 95 
  BETWEEN MILE MARKERS 110 AND 115...AND THE NEARBY DESERT AREAS. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567

$$

MORGAN
3 follow-up statements
000
WGUS75 KVEF 180057
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT THU JUL 17 2008

NVC003-180230-
/O.CON.KVEF.FF.W.0028.000000T0000Z-080718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
557 PM PDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHWESTERN CLARK COUNTY...

AT 554 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
HIGHWAY 95 WAS WASHED OUT AT MILE MARKER 112. RADAR INDICATED THAT 
RAINFALL HAD LET UP SOMEWHAT OVER THE AREA...BUT ANY ADDITIONAL RAIN 
WILL ONLY WORSEN THE ONGOING FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567

$$

MORGAN
000
WGUS75 KVEF 180144
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT THU JUL 17 2008

NVC003-180230-
/O.CON.KVEF.FF.W.0028.000000T0000Z-080718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
644 PM PDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHWESTERN CLARK COUNTY...

AT 637 PM PDT...RADAR SHOWED ONLY LIGHT RAIN FALLING OVER THE WARNED 
AREA. HOWEVER...HEAVY RAIN WAS FALLING A FEW MILES SOUTHWEST OF THE 
WARNED AREA...AND THIS HEAVY RAIN COULD MOVE OVER HIGHWAY 95 BEFORE 
730 PM. THE NEVADA HIGHWAY PATROL REPORTED SIGNIFICANT TRAFFIC 
BACKUPS ON HIGHWAY 95 DUE TO FLOODING AT MILE MARKER 112.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567

$$

MORGAN
000
WGUS75 KVEF 180219
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
719 PM PDT THU JUL 17 2008

NVC003-180228-
/O.CAN.KVEF.FF.W.0028.000000T0000Z-080718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
719 PM PDT THU JUL 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN CLARK
COUNTY...

AT 718 PM PDT...RADAR INDICATED ONLY VERY LIGHT RAIN IN THE WARNED 
AREA. THE NEVADA HIGHWAY PATROL REPORTED THAT HIGHWAY 95 HAS BEEN 
CLEARED AND REOPENED. THERE IS NO THREAT OF ADDITIONAL FLOODING AT 
THIS TIME...SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3664 11567 3664 11544 3646 11544 3646 11567

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:25 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 3:25 PM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT THU JUL 17 2008

.SYNOPSIS...A TEMPORARY CHANGE IN THE WEATHER PATTERN WILL BRING AN
INCREASE IN TEMPERATURES AND A DECREASE IN CLOUD COVER AND SHOWER
ACTIVITY FRIDAY AND SATURDAY. MONSOON MOISTURE IS EXPECTED TO RETURN
SUNDAY AND INTO EARLY NEXT WEEK WITH THUNDERSTORM COVERAGE EXPANDING
INTO THE AREA ONCE AGAIN.
&&

SHORT TERM...A FLASH FLOOD WATCH CONTINUES OVER PORTIONS OF THE CWA
THROUGH MIDNIGHT TONIGHT. AT 2 PM...THUNDERSTORMS HAD DEVELOPED OVER
THE WESTERN AND SOUTHERN PORTIONS OF CLARK COUNTY AS WELL AS LINCOLN
AND NORTHERN MOHAVE COUNTY. THE STORMS ARE GETTING BETTER ORGANIZED
AND EXPECT THAT COVERAGE AND INTENSITY WILL INCREASE OVER THE NEXT
COUPLE OF HOURS INCREASING THE RISK OF FLASH FLOODING. ABUNDANT
MOISTURE AND WEAK TO MODERATE INSTABILITY IS RECEIVING DYNAMIC
SUPPORT FROM AN UPPER LEVEL DISTURBANCE SPINNING OVER SOUTHERN
CALIFORNIA. THIS AREA OF PVA IS FORECAST TO MOVE EAST THIS AFTERNOON
AND OVERNIGHT POTENTIALLY SUPPORTING TSTORM DEVELOPMENT THROUGH THE
EVENING HOURS. HIGH PRESSURE ALOFT CURRENTLY OFF THE WEST COAST
TRANSITIONS EASTWARD TO CENTRAL CALIFORNIA FRIDAY AND WESTERN
COLORADO ON SATURDAY IN RESPONSE TO A TROUGH MOVING ACROSS THE
NORTHWESTERN STATES AND A DEEPENING UPPER TROUGH APPROACHING THE
WEST COAST. THIS SHOULD DIMINISH IF NOT END THUNDERSTORM CHANCES
OVER MOST OF THE AREA FRIDAY AND SATURDAY WITH THE POSSIBLE
EXCEPTION OF MOHAVE COUNTY IN ARIZONA. SOME UNCERTAINTY TO THIS
HOWEVER AS MODELS ARE HINTING AT A MOISTURE RETURN TO THE EXTREME
SOUTHERN CWA AS EARLY AS SATURDAY AFTERNOON.

.LONG TERM...MODEL CONSENSUS ON A SURGE OF NEW MOISTURE SUNDAY AND
MONDAY INTO THE AREA AS ANOTHER WAVE MOVES WEST THROUGH NORTHERN
MEXICO. HAVE INCREASED THE POP COVERAGE IN THE SOUTHEAST 2/3 OF THE
CWA AS A RESULT AND LOWERED TEMPERATURES A FEW DEGREES AS WELL FOR
THOSE TWO DAYS. AFTER THIS...CONFIDENCE IS DOWN A BIT AS THERE ARE
DIFFERENCES ON HOW SOON AND THE STRENGTH OF SOUTHWEST FLOW SETS IN.
HAVE LEFT IN THE AFTERNOON THUNDERSTORM CHANCE FOR MOHAVE COUNTY ON
TUESDAY AS MOISTURE DOES LINGER THERE AFTER SOUTHWEST FLOW BEGINS.
MIGHT BE ERRING IN DRYING THE AREA OUT TOO SOON. HAVE LEFT IN SOME
SILENT POPS FOR OUR EAST ZONES THAT A LATER SHIFT MAY WISH TO
INCREASE FOR THE SECOND HALF OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...PRIMARY FORECAST PROBLEM IS WINDS CAUSED
BY OUTFLOW BOUNDARIES. NEED TO WATCH FOR THUNDERSTORMS THAT FORM TO
THE SOUTH TO SOUTHWEST AND MOVE INTO THE AREA. THE THUNDERSTORM
THREAT FOR KLAS WILL PERSIST UNTIL 03Z THIS EVENING...BUT OUTFLOW
BOUNDARIES COULD COULD CAUSE PROBLEMS FOR A FEW HOURS AFTER THAT.
FRIDAY WILL SEE A GREATLY REDUCED CHANCE FOR THUNDERSTORMS AND
ASSOCIATED WIND DIRECTION FORECASTING PROBLEMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE 02-03Z
TIME FRAME THIS EVENING WITH THE GREATEST CONCENTRATION OVER THE
MOUNTAIN AREAS. THE PRIMARY THREAT FORM THESE STORMS WILL BE BRIEF
HEAVY RAIN AND STRONG OUT FLOWS FROM THEM. FRIDAY WILL SEE A REDUCE
COVERAGE OF THUNDERSTORMS WITH THE BULK OF THEM IN MOHAVE COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH UNTIL MIDNIGHT MST TONIGHT FOR AZZ001-036.
CA...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT FOR CAZ522-524.
&&

SALMEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 17, 5:46 AM PDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PDT THU JUL 17 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-180400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PDT THU JUL 17 2008 /546 AM MST THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH LOCAL
GUSTY WINDS. POSSIBLE BRIEF HEAVY RAIN MAY PRODUCE ISOLATED FLASH
FLOODING OR URBAN FLOODING. THE BEST CHANCE OF THUNDERSTORMS WILL
BE OVER NORTHERN MOHAVE COUNTY...CLARK AND LINCOLN COUNTIES AND
SOUTHEAST INYO COUNTY. HOWEVER ISOLATED ACTIVITY POSSIBLE ACROSS
ALL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR WILL MOVE OVER THE AREA ON FRIDAY LIMITING THUNDERSTORMS
TO MAINLY NORTHWEST ARIZONA AND EASTERN CLARK/LINCOLN COUNTIES.
GENERALLY DRY CONDITIONS THEN EXPECTED INTO THE WEEKEND AND THE
FIRST OF NEXT WEEK WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS
OVER MOHAVE COUNTY. MOISTURE MAY RETURN NEXT WEEK TO THE EASTERN
PORTION OF THE REGION AS MOISTURE MOVES WEST ACROSS ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.